1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Blood sugars and antibiotics

Discussion in 'Ask A Question' started by Lizzie2, Jul 15, 2017.

  1. Lizzie2

    Lizzie2 Type 2 · Well-Known Member

    Messages:
    45
    Likes Received:
    82
    Trophy Points:
    38
    Hi,
    I've just been given a five day course of Prednisolone 30mcg a day along with 500mcg Amoxil 3x a day. Took my steroids at lunch time yesterday and two of the antibiotics and woke up with my blood sugar at 7.2! That's really high for me, normally a bad result would be 6.0 - I've always had a tendency to have a highish morning reading.
    I became T2 eighteen months ago after being on a 3 month course of Prednisolone for RA but I discovered LCHF, bought a blood sugar meter and ate my way out of it. I'm really worried now that I become T2 again.
    When I was grumbling about the steroids my other half reminded me of someone we know who is T1 and whose bloods were wrecked ( I think only for a while) when he was given antibiotics.
    Does anyone have experience of this and if so what happened. Any advice would be more than welcome. All I can think of is to be really strict on the LCHF.
    Thanks in advance, Lizzie
     
  2. Pipp

    Pipp Type 2 · Expert
    Retired Moderator

    Messages:
    7,145
    Likes Received:
    11,289
    Trophy Points:
    198
    Hi @Lizzie2
    Sorry you are not feeling well.
    I have to take Prednisolone sometimes. As often as 3 or 4 x five day courses a year. Sometimes with antibiotics. I find that for a while, ( up to 3 or 4 weeks after) I have higher blood glucose readings, particularly in the mornings. I think it important to keep to low carb diet, and to drink plenty of water, whilst taking the meds, but just accept for a few weeks BG will be higher than I like. The need for steroids and antibiotics is sometimes greater than the need to keep BG numbers low.

    Hope you feel better soon.
     
    • Agree Agree x 1
  3. Lizzie2

    Lizzie2 Type 2 · Well-Known Member

    Messages:
    45
    Likes Received:
    82
    Trophy Points:
    38
    Thank you for your good wishes and thanks for your reassuring reply. Know what you mean about the need for steroids, I always felt I would never have them ever again after my first experience with them but I've got some sort of infection and it hurts to breathe in then it hurts to breathe out and when the doctor asked if I'd ever had steroids, I said that I had but I'd ended up with T2, she said this would only be for five days etc and I actually felt glad to get them knowing that last time I had them I felt like Super Woman. I'm kind of needing to feel like that again, I've got a huge amount of stress in my life at the moment , two of the men in my family are waiting for major surgery. Then I got up and discovered I was 7.2 and didn't feel quite so chuffed - I think I really need to chill out. ☀️
     
    • Like Like x 1
  4. Pipp

    Pipp Type 2 · Expert
    Retired Moderator

    Messages:
    7,145
    Likes Received:
    11,289
    Trophy Points:
    198
    Yes, if you can relax and accept that for a few days you will be having higher BG numbers it will help. I find that at times when I need steroids ( mine for allergies which cause breathing problems which can become chest infections) it is annoying, but I have to take time out and do nothing until recovered. If I try to carry on as usual I take longer to recover.
    One thing I have noticed, as have my nearest and dearest, is that I have much less patience than usual. Whether that is due to the meds, or just due to me not being well, I don't know. I have been known to get a bit bad tempered when taking steroid meds, so tend to avoid situations that could annoy me, and keep a low profile. Nothing wrong with taking duvet days when out of sorts. ;)
     
  5. Lizzie2

    Lizzie2 Type 2 · Well-Known Member

    Messages:
    45
    Likes Received:
    82
    Trophy Points:
    38
    I agree, you've just got to accept it and go with the flow. Hard to tell if it's the steroids or just not feeling well. Think I'd go fir not feeling well because I know I was feeling sore and grumpy before I finally admitted I wasn't feeling good and it wasn't improving and went to the doctor. A duvet day or two and a low profile - especially the low profile - shall be my aim
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook